I. Start the exam by click the “Start” button
II. Preview all questions below
1. A 30-year-old man with type 1 diabetes presents to the emergency department (ED). His blood pressure (BP) is 100/70 mm Hg and heart rate (HR) is 140 beats per His blood glucose is 750 mg/dL, potassium level is 5.9 mEq/L, bicarbonate is 5 mEq/L, and arterial pH 7.1. His urine is positive for ketones. Which of the following is the best initial therapy for this patient?
- Give normal saline as a 2-L bolus; then administer 20 units of regular insulin subcutaneously.
- Bolus 2 ampules of bicarbonate and administer 10 units of insulin intrave- nously.
- Give him 5 mg of metoprolol to slow down his heart, start intravenous (IV) hydration, and then give 10 units of regular insulin intravenously.
- Give normal saline in 2 L bolus and then administer 10 units of insulin intrave- nously followed by an insulin drip and continued hydration.
- Give normal saline in 2 L bolus with 20 mEq/L potassium chloride (KCl) in each bag.
2. A 39-year-old woman, brought into the ED by her family, states that she has had 4 days of diarrhea and has now started acting “crazy” with mood swings and The family states that she usually takes a medication for a problem with her neck. Her BP is 130/45 mm Hg, HR is 140 beats per minute, temperature is 101.5°F, and her respiratory rate (RR) is 22 breaths per minute. An electrocardiogram (ECG) reveals atrial fibril- lation with a normal QRS complex. After you address the airway, breathing, and circulation (ABCs), which of the following is the most appropriate next step in management?
- Administer 2 ampules of bicarbonate to treat for tricyclic antidepressant overdose.
- Administer chlordiazepoxide, thiamine, and folate.
- Administer ceftriaxone and prepare for a lumbar puncture.
- Administer propranolol and propylthiouracil (PTU); then wait an hour to give Lugol iodine solution.
- Administer ciprofloxacin and give a 2-L bolus of normal saline for treatment of dehydration secondary to infectious diarrhea.
3. A 65-year-old woman, brought into the ED by her family, states that she has been weak, lethargic, and saying “crazy things” over the last 2 Her family also states that her medical history is significant only for a disease of her thyroid. Her BP is 120/90 mm Hg, HR is 51 beats per minute, tem- perature is 94°F rectally, and RR is 12 breaths per minute. On examination, the patient is overweight, her skin is dry, and you notice periorbital nonpit- ting edema. On neurologic examination, the patient does not respond to stimulation. Which of the following is the most likely diagnosis?
- Apathetic thyrotoxicosis
- Myxedema coma
- Graves disease
- Acute stroke
4. A 74-year-old woman who is a known diabetic is brought to the ED by emergency medical service (EMS) with altered mental The home health aide states that the patient ran out of her medications 4 days ago. Her BP is 130/85 mm Hg, HR is 110 beats per minute, temperature is 99.8°F, and RR is 18 breaths per minute. On examination, she cannot fol- low commands but responds to stimuli. Laboratory results reveal white blood cell (WBC) count of 14,000/L, hematocrit 49%, platelets 325/L, sodium 128 mEq/L, potassium 3.0 mEq/L, chloride 95 mEq/L, bicarbon- ate 22 mEq/L, blood urea nitrogen (BUN) 40 mg/dL, creatinine 1.8 mg/dL, and glucose 850 mg/dL. Urinalysis shows 3+ glucose, 1+ protein, and no blood or ketones. After addressing the ABCs, which of the following is the most appropriate next step in management?
- Begin fluid resuscitation with a 2- to 3-L bolus of normal saline; then administer 10 units of regular insulin intravenously.
- Begin fluid resuscitation with a 2- to 3-L bolus of normal saline; then administer 10 units of regular insulin intravenously and begin phenytoin for seizure pro- phylaxis.
- Administer 10 units of regular insulin intravenously; then begin fluid resuscita- tion with a 2- to 3-L bolus of normal saline.
- Order a computed tomographic (CT) scan of the brain; if negative for acute stroke, begin fluid resuscitation with a 2- to 3-L bolus of normal saline.
- Arrange for urgent hemodialysis.
5. A 21-year-old man presents to the He has a known history of type 1 diabetes. He is hypotensive with BP of 95/65 mm Hg, tachycardic at 120 beats per minute, and tachypneic at 30 breaths per minute. Labora- tory results reveal a WBC 20,000/mL, hematocrit 45%, platelets 225/mL, sodium 131 mEq/L, potassium 5.3 mEq/L, chloride 95 mEq/L, bicarbonate 5 mEq/L, BUN 20 mg/dL, creatinine 0.9 mg/dL, and glucose 425 mg/dL. Arterial blood gas reveals a pH of 7.2. Urinalysis reveals glucosuria and ketosis. There is a fruity odor to his breath. Which of the following pro- vides the strongest evidence for the diagnosis?
- Hypotension, tachycardia, and tachypnea
- Glucose of 425 mg/dL, ketosis, and leukocytosis
- Glucose of 425 mg/dL, ketosis, pH 7.2, and bicarbonate of 5 mEq/L
- Glucose of 425 mg/dL, hypotension, and fruity odor to breath
- Glucosuria, hypotension, and leukocytosis
6. A 21-year-old man presents to the ED complaining of abdominal pain, nausea, and vomiting for 1 day and increased weakness for the last 2 to 3 He states that he is using the bathroom to urinate frequently and is drinking large amounts of water. He has no previous medical problems and is not taking any medications. His BP is 110/72 mm Hg, HR is 119 beats per minute, temperature is 98.8°F, and RR is 14 breaths per minute. On examination, he appears mildly confused, is pale, diaphoretic, and has unusually deep respirations and a fruity odor to his breath. Which of the following is the next best step?
- Check fingerstick glucose.
- Administer antiemetics.
- Administer analgesics.
- Send basic metabolic panel.
7. A 32-year-old man is brought to the ED by EMS for EMS reports that the patient was at a local pharmacy filing his prescriptions when the pharmacist noticed the patient sweating and having difficulty answering questions. In the ED, the patient’s BP is 130/68 mm Hg, HR is 120 beats per minute, temperature is 98.9°F, and RR is 12 breaths per minute. The patient is unable to explain what happened. His fingerstick glucose is 410 mg/dL and his urine is positive for ketones. An electrolyte panel reveals Na+131 mEq/L, K+ 4 mEq/L, Cl− 91 mEq/L, and Ca2+ 11 mEq/L. Which of the following electrolytes are most important to supple- ment during the management of his medical condition?
- Sodium, potassium, and calcium
- Sodium and calcium
8. A 36-year-old immigrant woman is brought to the ED from her work- place. She was found to be agitated and behaving The patient’s past medical history and medications are unknown. Her BP is 162/92 mm Hg, HR is 140 beats per minute, temperature is 101.8°F, and RR is 18 breaths per minute. On examination, the patient is delirious, tremulous, and has a large goiter. Which of the following is the most appropriate man- agement of this patient?
- Administer dantrolene.
- Administer acetaminophen and broad-coverage antibiotics.
- Protect airway; administer iodine.
- Administer diazepam.
- Protect airway; administer acetaminophen, propranolol, and PTU.
9. A 75-year-old woman is brought to the ED by EMS after she had a witnessed seizure on the A bystander reports that the patient fell to the ground, had tonic-clonic activity, and was drooling. Her BP is 162/85 mm Hg, HR is 95 beats per minute, temperature is 99.4°F, and RR is 16 breaths per minute. On examination, the patient is unresponsive and has a bleeding superficial scalp laceration. Which of the following electrolyte disturbances is least likely to cause a seizure?
10. A 53-year-old woman is brought to the ED by her He states that his wife is feeling very weak over the last 2 days, is nauseated, and vomiting at least three times. The husband states that she was taking a high-dose medication for her joint pain but ran out of her pills last week. Her vital signs are BP of 90/50 mm Hg, HR 87 beats per minute, RR 16 breaths per minute, and temperature 98.1°F. You place her on the monitor, begin IV fluids, and send her blood to the laboratory. Thirty minutes later the metabolic panel results are back and reveal the following:
Na+ 126 mEq/L
K+ 5 mEq/L
Cl- 99 mEq/L
HCO3 21 mEq/L
BUN 24 mg/dL
Creatinine 1.6 mg/dL
Glucose 69 mg/dL
Ca+ 11 mEq/L
What is the most likely diagnosis?
- Myxedema coma
- Thyroid storm
- Adrenal insufficiency
- Diabetic ketoacidosis (DKA)
11. A 44-year-old agitated woman is brought to the ED by her He states that she has had fevers to 101°F and a productive cough at home for the last 3 days. Today she became labile, agitated, and complained of abdominal pain. She was recently diagnosed with Graves disease and started on PTU. Her BP is 156/87 mm Hg, HR is 145 beats per minute, temperature is 102.4°F, and RR is 20 breaths per minute. On examination, the patient is agitated, confused, and has rales on auscultation bilaterally. Which of the following is the most likely diagnosis?
- Cocaine ingestion
- Heat stroke
- Thyroid storm
- Neuroleptic malignant syndrome